Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Lincoln, IL

May 25, 2002Crawford County, Lawrence County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 25, 2002, 2:35 PM CDT for Crawford County, Lawrence County, Illinois. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2002, 2:35 PM CDT (19:35 UTC)
Expired
May 25, 2002, 3:30 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Crawford County, IL, Lawrence County, IL

What was reported inside it

TimeReportWhereRemark
May 25, 2:35 PM CDTHail 1Chauncey, IL
May 25, 3:00 PM CDTHail 0.75Palestine, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 251935
SVRSPI
ILC033-101-252030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
234 PM CDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS
  LAWRENCE COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 330 PM CDT

* AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHAUNCEY...OR ABOUT 11 MILES NORTHWEST OF
  LAWRENCEVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAUNCEY
  HARDINVILLE
  FLAT ROCK
  BIRDS
  NEW HEBRON
  PALESTINE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3894 8794 3877 8791 3883 8753 3902 8757

AUTEN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:45 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 25, 12:45 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1245 PM CDT SAT MAY 25 2002

12Z AVN MODEL DELAYED TODAY THOUGH 12Z ETA IN BY LATE MORNING AND
WILL LEAN ON THIS MODEL COMBINED WITH EXTENDED MODELS LIKE CANADIAN
MRF...UKMET AND ECMWF. FORECAST CHALLENGE IS TIMING CLEARING TONIGHT
AND WHEN NEXT CHANCE OF RAIN ARRIVES NEXT WEEK.

RADAR MOSAIC AT 1730Z HAS NARROW LINE OF CONVECTION FROM DANVILLE SW
TO SHELBYVILLE JUST AHEAD OF COLD FRONT. CONVECTION MORE WIDESPREAD
NE OF DANVILLE AND MOVING EAST WITH FRONT. THIS FRONT TO PAST KLWV
AROUND 03Z AND WILL CONTINUE PROB30 CHANCE NEAR THE INDIANA BORDER
TIL THEN WITH SLIGHT RISK OF SVR EAST OF IL PER SPC. BROKEN CLOUDS
EXTEND WEST TO CENTRAL IA AND NW MO. LAYERED RH FIELS SHOW CLEARING
SKIES BY MIDNIGHT WHICH CURRENT FORECAST REFLECTS. CURRENT LOWS ALSO
ON TRACK RANGING FROM NEAR 45 NORTH BY KGBG TO 55 SOUTH BY KLWV.
PACIFIC HIGH PRESSURE OVER THE CENTRAL PLAINS MOVES OVER IL BY
12Z/SUN...THEN DRIFTS OFF TO THE EAST DURING THE DAY SUN WITH RETURN
SOUTH FLOW SETTING UP. MOSTLY SUNNY NORTH OF I-70 AND PARTLY SUNNY
SOUTH PER ETA CURULE AND MILD HIGHS AROUND 75 AND LIGHTER WINDS THAN
TODAY.

NEW ETA RUN BRINGS QPF INTO NW HALF OF CWA MEMORIAL DAY WITH WEAK
SHORT WAVE RACING EAST IN ZONAL FLOW AND WEAKENING INTO CENTRAL IL.
NOT SURE IF ENOUGH MOISTURE AVAILABLE FOR CONVECTION CHANCES. 12Z
CANADIAN MODEL STILL KEEPS IT DRY MON AND PARTS OF 12Z AVN THAT ARE
IN IS DRY TOO. WILL KEEP IT DRY FOR NOW AND SEE WHAT NEXT RUN DOES
AND GUIDANCE POPS LESS THAN 30% THRU MON NIGHT. MODELS DO AGREE WITH
WARMER TEMPS AT LEAST AROUND 80 FROM MEMORIAL DAY THRU SAT. MOST OF
CENTRAL IL HAS NOT BEEN IN THE 80S SINCE THE 5 DAY MINI HEAT WAVE
FROM APR 15-19.

EXTENDED MODELS NOW SHOWING A CHANCE OF CONVECTION FROM WED THRU
FRI...A DAY SOONER THAN YESTERDAYS RUNS AS A BIT STRONGER UPPER
LEVEL TROF DIGS INTO THE NATIONS HEARTLANDS AND EVOLVES INTO A WEAK
CUTOFF LOW. STRONGER UPPER LEVEL TROF DIGS ACROSS THE GREAT LAKES
AND NEW ENGLAND WHERE A BETTER CHANCE OF CONVECTION. JUST SCATTERED
CONVECTION ACROSS CENTRAL IL WITH PARTLY CLOUDY SKIES. WILL HAVE IT
DRY AND WARM ON SAT WITH UPPER LEVEL RIDGE BUILDING ACROSS THE
NATIONS HEARTLAND.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI AB 050/077 055/082 058 07000
PIA AB 048/076 055/080 058 07001
DEC AB 050/077 054/081 057 07000
CMI AB 048/075 052/081 055 07000
MTO AB 052/076 053/081 056 07200
LWV BB 056/077 055/082 058 07400

.ILX...NONE.

KH

In the hours before

Special weather statement, May 25, 11:27 AM CDT, 3 hours 8 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-251730-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1127 AM CDT SAT MAY 25 2002

A COLD FRONT WILL CONTINUE TO SWEEP ACROSS CENTRAL ILLINOIS THIS
AFTERNOON BRINGING WITH IT SCATTERED SHOWERS AND THUNDERSTORMS. SOME
OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING SMALL
HAIL...BRIEF HEAVY RAINFALL AND GUSTY WINDS...ESPECIALLY ACROSS
EASTERN AND SOUTHEASTERN ILLINOIS THIS AFTERNOON AND INTO EARLY THIS
EVENING. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED ACROSS
CENTRAL ILLINOIS INTO THIS EVENING.

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:07 PM CDTSevere Thunderstorm WarningILXLawrence, Richland38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.